Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 29, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 9, 1997, 5:46 PM EDT for Martin County, Pitt County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 1997, 5:46 PM EDT (21:46 UTC)
- Expired
- May 9, 1997, 6:45 PM EDT
- In force
- 59 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
Counties Martin County, NC, Pitt County, NC
The radar
The Morehead City radar (KMHX), 110 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 5:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 335 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 092145 RRA SVRMHX NCC117-147-092245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT NC 546 PM EDT FRI MAY 9 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 645 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN EAST CENTRAL NORTH CAROLINA ...MARTIN COUNTY...PITT COUNTY A SEVERE THUNDERSTORM IS INDICATED FROM WINTERVILLE AND GREENVILLE AND WILL BE AFFECTING THAT AREA THROUGH 6PM. THIS STORM WILL BE APPROACHING WILLIAMSTON BY 615 PM EDT. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD SEEK SHELTER IN A STRONG BUILDING. AVOID STANDING BY WINDOWS. ONLY USE TELEPHONES AND ELECTRICAL APPLIANCES FOR EMERGENCY PURPOSES UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD SLOW DOWN WHEN DRIVING THROUGH HEAVY RAIN AND BE ALERT FOR AREAS WHERE WATER COVERS THE ROAD. DAMAGING WIND GUSTS TO 60 MILES AN HOUR IS POSSIBLE WITH THIS THUNDERST4ORM. BT/JE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:13 PM EDT, 4 hours 33 minutes earlier.
Area forecast discussion, May 9, 1:13 PM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 113 PM EDT FRI MAY 9 1997 RDU: TNT...EVE SHWR/TSTM CHC THEN DCRNG CLDS OVN. 50-55. WND SHFTNG NW 10-20. SAT...M/S S AND P/S N. NR 70 CNTRL/S WITH 60S N CSTL AND OB. NW 15-20. SAT NGT...M/CLR COOL. 40S. SUN...M/S. LO/MID 70S WITH UPP 60S OB. DISC: UPP TROF AND FNT APPROACHING. THERE ARE ALSO SOME WK PREFRNTL TROFS ARND PLUS RESULTANT BRZ IS HERE IN FULL FORCE. ATMOS IS GETTING MORE UNSTABLE WITH CAPE MAX LOCATED FRM GSB EWD TO CST WITH 1000-1500 J/KG. LOOKS LIKE ENUF LIFT AND MOIST CONVRG FOR SCT SHWRS/TSTMS LATE THIS AFT/EVE. FEW COULD BE SVR GIVEN HEATING OVR HERE. LTR TNT DRIER AIR FILTERING IN AFT FROPA WITH SKIES CLRING. GD CAA ON SAT HOLDS 85H TEMPS BLO PLUS 5C SO IT WL BE COOL. STRUGGLING TO HIT 70 MANY SPOTS. UPP AIR IS COLD SO FAIR WX CU WILL DVLP DOWN S WITH MORE CU UP N AND SUGGEST P/S. LOSS OF HEATING BRNGS M/CLR SAT NGT. NICE ON SUN WITH LESS WIND AND SOME MODERATION AS UPP HGTS RISE AND SUBSIDENCE INCRS. CWF: SCA WL BE UP FOR GD CAA FOLLOWING FROPA TNT INTO SAT. MHX...SCA CSTL WTRS AND SNDS. GATES
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 6:42 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 48 min |
| May 9, 7:00 PM EDT | Severe Thunderstorm Warning | MHX | Hyde | 45 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.